Forum

Avonex

Have just had my second injection with the MS nurse this afternoon.  Side effects are horrendous - pain in all my muscles & going into spasm, shivers & shakes, hot sweats and falling over.  Has anyone else suffered from these whilst starting Avonex?  Was on Rebiff 44 before changing over.  nervous

I havent tried anything else but Avonex, like you the first few times were horrendous, shivers, shakes ...etc. Well a year on it getts better but it still is a pain, Dont get the shivers and shakes well not for a while but headaches, dizzyness etc havent gone away yet. Still only work a 4 day week as cant drive the day after. Things i do to help are - Take the Avonex out of the fridge and let it get to room temperature, Take a painkiller before the injection, I take ibuprofen but any will do, drink a lot, Go to bed with painkillers and a drink next to you, try to sleep it off. Some say to do the Injection in the morning and struggle through the day and then by the time you get up the next day its over for another week. I havent tried that yet. I hope it getts better for you and some get a lot better than me. Keep at it as it realy does get better ... well it did for me.

They all seem to have side effects but all are better than relapses.

Daniel

 

 

Hi,

So sorry to hear you are feeling rubbish post injection.  I remember it well.  I have been taking Avonex for approx a year now - it does get much better.  I took advice from others here. 

I now warm my injection (body temp) by holding it under my arm for a few mins or using the heat from my hands.  I also take Paracetamol 1/2 hour before injection and rotate Ibuprofen/Paracetamol every 2-3 hours as required.  Drink plenty of fluids and invest in a big cosy dressing gown.

The gain has been well worth the pain for me so far.  Hope it works for you.  Take Care.

Carol Anne x

Hi Claire,

It gets better - the first couple are the worst.  I was on Avonex for 8 years but stopped about a month ago to give LDN a try.  Like the others say, take paracetamol/ibuprofen - I took Nurofen, and did the jab just before bed, so I slept through the side effects.  I didn't usually feel more tired the next day, but everybody's different.  Definitely don't inject it when it's cold, that hurts.  Also, if the injection hurts when it shouldn't, you can ask for shorter needles to be supplied with your injections - I had to do that and I'm not terrifically skinny, but it really helped.

Luisa

Hi,

I have been on Avonex for a year now.  I do my injection at lunchtime and take paracetamol and co-codamol in 2-3 hourly intervals as I am allergic to ibuprofen.  I still get the achey legs and dizziness, but the shivers are not as bad unless I am really tired or run down.  

I make sure I have a large bottle of water beside the bed and painkillers.  I find I am very thirsty all through the night.  

I am hoping it is having some effect and is worth the uncomfortable 24hrs.

Good luck and I hope it gets easier for you.

Jo xx